Title: Esophageal lipomatosis: another consequence of the use of steroids
Authors: Bogaert, Jan ×
Rosseel, F
Verhaegen, Sonia
Verschakelen, Johny #
Issue Date: 2000
Series Title: European radiology vol:10 issue:9 pages:1390-4
Abstract: After we incidentally found on CT extensive esophageal fat accumulations in a patient with long-term use of steroids, we prospectively evaluated during a 6-month period all CT studies of the chest for esophageal lipomatosis and related the findings to the possible use of steroids. The diagnosis of esophageal fat on CT was made by density measurements or if too small for reliable density measurements by comparison with mediastinal fat. In 21 of 1,320 exclusively older male patients the diagnosis of esophageal lipomatosis was definite in 7 and likely in 14 patients. All fat accumulations were located in the upper third of the esophagus (mean length 22 +/- 6 mm) and presented ring-like (n = 10), irregular (n = 3), or as a horseshoe sparing the posterior border (n = 8). In 20 patients there was an unequivocal history of steroid treatment. Associated centripetal fat infiltration was found in 11 patients. None of the patients had swallowing problems. Prolonged use of steroids, either orally or inhalationally administered, is associated with esophageal lipomatosis. The predisposition for the upper esophagus might be related to the presence of striated muscle cells in this part of the esophagus; moreover, inhalational steroid therapy may adversely affect the upper esophagus.
ISSN: 0938-7994
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Radiology
Translational MRI (+)
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science